On the (Parameterized) Complexity of Recognizing Well-Covered \((r,\ell )\)-graphs

  • Sancrey Rodrigues Alves
  • Konrad K. Dabrowski
  • Luerbio Faria
  • Sulamita Klein
  • Ignasi Sau
  • Uéverton dos Santos Souza
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10043)


An \((r, \ell )\)-partition of a graph G is a partition of its vertex set into r independent sets and \(\ell \) cliques. A graph is \((r, \ell )\) if it admits an \((r, \ell )\)-partition. A graph is well-covered if every maximal independent set is also maximum. A graph is \((r,\ell )\)-well-covered if it is both \((r,\ell )\) and well-covered. In this paper we consider two different decision problems. In the \((r,\ell )\)-Well-Covered Graph problem (\((r,\ell )\) wcg for short), we are given a graph G, and the question is whether G is an \((r,\ell )\)-well-covered graph. In the Well-Covered \((r,\ell )\)-Graph problem (wc \((r,\ell )\) g for short), we are given an \((r,\ell )\)-graph G together with an \((r,\ell )\)-partition of V(G) into r independent sets and \(\ell \) cliques, and the question is whether G is well-covered. We classify most of these problems into P, coNP-complete, NP-complete, NP-hard, or coNP-hard. Only the cases wc(r, 0)g for \(r\ge 3\) remain open. In addition, we consider the parameterized complexity of these problems for several choices of parameters, such as the size \(\alpha \) of a maximum independent set of the input graph, its neighborhood diversity, or the number \(\ell \) of cliques in an \((r, \ell )\)-partition. In particular, we show that the parameterized problem of deciding whether a general graph is well-covered parameterized by \(\alpha \) can be reduced to the wc \((0,\ell )\) g problem parameterized by \(\ell \), and we prove that this latter problem is in XP but does not admit polynomial kernels unless \(\mathsf{coNP} \subseteq \mathsf{NP} / \mathsf{poly}\).


Well-covered graph \((r, \ell )\)-graph coNP-completeness FPT-algorithm Parameterized complexity Polynomial kernel 



We would like to thank the anonymous reviewers for their thorough, pertinent, and very helpful remarks.


  1. 1.
    Bodlaender, H.L., Downey, R.G., Fellows, M.R., Hermelin, D.: On problems without polynomial kernels. J. Comput. System Sci. 75(8), 423–434 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brandstädt, A.: Partitions of graphs into one or two independent sets and cliques. Discrete Math. 152(1–3), 47–54 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chvátal, V., Slater, P.J.: A note on well-covered graphs. Ann. Discret. Math. 55, 179–181 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Cham (2015)CrossRefzbMATHGoogle Scholar
  5. 5.
    Dell, H.: A simple proof that AND-compression of NP-complete problems is hard. Electronic Colloquium on Computational Complexity (ECCC), 21: 75 (2014)Google Scholar
  6. 6.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, Heidelberg (2012)zbMATHGoogle Scholar
  7. 7.
    Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, Heidelbreg (2013)CrossRefzbMATHGoogle Scholar
  8. 8.
    Drucker, A.: New limits to classical and quantum instance compression. SIAM J. Comput. 44(5), 1443–1479 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Edmonds, J.: Paths, trees and flowers. Can. J. Math. 17, 449–467 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Favaron, O.: Very well-covered graphs. Discrete Math. 42, 177–187 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Feder, T., Hell, P., Klein, S., Motwani, R.: List partitions. SIAM J. Discrete Math. 16(3), 449–478 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Feder, T., Hell, P., Klein, S., Nogueira, L.T., Protti, F.: List matrix partitions of chordal graphs. Theoret. Comput. Sci. 349(1), 52–66 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Heidelberg (2006)zbMATHGoogle Scholar
  14. 14.
    Golzari, R.J., Zaare-Nahandi, R.: Unmixed \(r\)-partite graphs. CoRR, abs/1511.00228 (2015)Google Scholar
  15. 15.
    Haghighi, H.: A generalization of Villarreal’s result for unmixed tripartite graphs. Bull. Iran. Math. Soc. 40(6), 1505–1514 (2014)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Kolay, S., Panolan, F., Raman, V., Saurabh, S.: Parameterized algorithms on perfect graphs for deletion to \((r,\ell )\)-graphs. In: Proceedings of MFCS 2016, vol. 58, LIPIcs, pp. 75: 1–75: 13 (2016)Google Scholar
  17. 17.
    Lampis, M.: Algorithmic meta-theorems for restrictions of treewidth. Algorithmica 64(1), 19–37 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lesk, M., Plummer, M.D., Pulleyblank, W.R.: Equi-matchable graphs. In: Graph Theory and Combinatorics. Academic Press, pp. 239–254 (1984)Google Scholar
  19. 19.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms, vol. 31. Oxford University Press, Oxford (2006)CrossRefzbMATHGoogle Scholar
  20. 20.
    Plummer, M.D.: Some covering concepts in graphs. J. Comb. Theory 8(1), 91–98 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ravindra, G.: Well-covered graphs. J. Comb. Inform. Syst. Sci. 2(1), 20–21 (1977)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Sankaranarayana, R.S., Stewart, L.K.: Complexity results for well-covered graphs. Networks 22(3), 247–262 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Stockmeyer, L.: Planar \(3\)-colorability is polynomial complete. ACM SIGACT News 5(3), 19–25 (1973)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Tankus, D., Tarsi, M.: Well-covered claw-free graphs. J. Comb.Theory, Ser. B 66(2), 293–302 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Topp, J., Volkmann, L.: Well covered and well dominated block graphs and unicyclic graphs. Mathematica Pannonica 1(2), 55–66 (1990)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Villarreal, R.H.: Unmixed bipartite graphs. Revista Colombiana de Matemáticas 41(2), 393–395 (2007)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  • Sancrey Rodrigues Alves
    • 1
  • Konrad K. Dabrowski
    • 2
  • Luerbio Faria
    • 3
  • Sulamita Klein
    • 4
  • Ignasi Sau
    • 5
    • 6
  • Uéverton dos Santos Souza
    • 7
  1. 1.FAETEC, Fundação de Apoio à Escola Técn. do Estado do Rio de JaneiroRio de JaneiroBrazil
  2. 2.School of Engineering and Computing SciencesDurham UniversityDurhamUK
  3. 3.UERJ, DICCUniversidade do Estado do Rio de JaneiroRio de JaneiroBrazil
  4. 4.UFRJ, COPPE-SistemasUniversidade Federal do Rio de JaneiroRio de JaneiroBrazil
  5. 5.CNRS, LIRMMUniversité de MontpellierMontpellierFrance
  6. 6.Departamento de MatemáticaUniversidade Federal do CearáFortalezaBrazil
  7. 7.UFF, ICUniversidade Federal FluminenseNiteróiBrazil

Personalised recommendations